Pharmacologic approaches can reduce the risk of chronic GVHD.
Pharmacists can be vital members of the health care team when treating patients with chronic graft-vs-host disease (GVHD), according to experts during a Pharmacy Times® clinical forum discussion. GVHD is a particularly challenging disease to manage and is often seen in the context of allogeneic stem cell transplant recipients. In addition to providing expertise on treatment options and approaches, pharmacists can also make more subtle impacts such as encouraging adherence and managing disease burden.
“We’ll certainly benefit these patients [with] our interventions. The drugs we use have a lot of drug interactions, but following up [with] a patient [who] hasn’t been refilling their medication [is valuable],” said moderator David Samuel, PharmD, stem cell transplant pharmacist at Texas Oncology Sammons Cancer Center in Dallas, Texas. “All these things matter in this disease, because it can be a very burdensome disease.”
GVHD occurs after a stem cell transplant when the new immune system attacks the recipient’s body. Although experts are not entirely sure why this happens, Samuel noted there is always a risk of GVHD, even in near-perfect matches.
However, GVHD is also caused by inflammation from chemotherapy, which is referred to as conditioning chemotherapy. High doses of chemotherapy cause high rates of cell death, triggering the reaction of immune cells. At the same time, patients experience translocation of pathogens, further driving inflammation and engaging both innate and adaptive immunity.
Notably, acute GVHD typically occurs within the first 100 days after stem cell transplantation, whereas chronic GVHD occurs after 100 days. Samuel noted a hallmark of chronic GVHD is the occurrence of fibrosis, although there are cases of simultaneous acute and chronic GVHD. Clinical symptoms are also becoming more important in the diagnosis of acute vs chronic GVHD.
“It’s more about the clinical symptoms. Some patients can experience features of both acute and chronic GVHD, and these patients tend to have worse survival [rates] than [those with] classic, acute, or classic chronic [GVHD],” said clinical forum moderator Lauren DeRespiris, PharmD, a bone marrow transplant clinical pharmacist at Memorial Sloan Kettering Cancer Center in New York, New York.
Pharmacologic strategies exist to reduce the risk of chronic GVHD, including the administration of rabbit antithymocyte globulin in the conditioning period before transplantation and high-dose cyclophosphamide. “I definitely see a lot of thymidine used [preoperatively], as well,” said panelist Jef fy Jacob, PharmD, a clinical pharmacist at Carrollton Regional Medical Center in Texas.
Some symptoms of chronic GVHD include skin, hair, and nail changes, including hair loss and brittle nails. Mucous membranes can also be affected, resulting in changes to the skin and gums. Many patients with chronic GVHD will have difficulty eating, so weight loss may be a sign of malnourishment suggestive of chronic GVHD. Additionally, eyesight can be affected, and patients may report a feeling of grittiness in their eyes or difficulty tolerating light in addition to loss of pigmentation around the eyes.
Importantly, Samuel noted that when clinicians first begin investigating potential causes for these symptoms, pharmacists must help establish whether a medication or infection could be the culprit. In the pharmacy setting, Samuel said he always holds any potential offending drug before reinstating it and repeats this process for each drug to verify the symptoms are not drug related.
Once GVHD is diagnosed, the standard-of-care therapy is steroids for moderate to severe disease. For patients with less severe disease but high-risk features, such as thrombocytopenia or high bilirubin levels, topical steroids may be an option for initial treatment. In acute GVHD, high-dose steroids are typically tapered off rapidly, Samuel said. In chronic GVHD, however, patients can start with 1 mg/kg, with the goal of controlling the disease quickly by using 2 weeks of high-dose therapy.
“You have to think [about] what the consequences of this [are],” Samuel said. “Their blood sugar [level] might go up, blood pressure [level] might go up, [and they’re at] increased risk of fungal infection, so you want to make sure they’re on antifungal and antiviral prophylaxis. But most importantly, try to taper the steroid each week.”
For instance, after the first 2 weeks of treatment, Samuel said, a patient’s dose might decrease by 25%. However, a flare-up suggests they are becoming resistant to the treatment or are experiencing some loss of response, which can result in much longer tapering processes for months rather than weeks.
Clinicians have a myriad of options in the second-line setting, including ruxolitinib and the recently approved belumosudil, which has a favorable adverse event profile. Bruton tyrosine kinases have also been used in addition to imatinib and traditional immunosuppressants such as cyclosporine, tacrolimus, and sirolimus.
With all these options, pharmacists can play key roles in managing the processes required to obtain them. Some agents may be difficult for retail pharmacies to obtain unless they are affiliated with a health care system, which can be an impediment for patients. Prior authorizations are also important for pharmacists to manage, particularly with outpatient therapies. Finally, Samuel said pharmacists’ overarching role is to limit patients’ barriers to access and ensure they receive the best treatment possible. “Adhering to these medication regimens can be very challenging,” Samuel said. “Cost of drugs can be a barrier to getting the medications or getting them [in a timely manner].”
Educating patients about these challenges prior to transplant can also help prepare them for some of the challenges, DeRespiris explained, although it may be hard for patients to understand exactly how challenging it will be. For instance, one forum participant shared a patient’s story about the challenges associated with taking 26 pills daily and how that resulted in stress and isolation.
“We see a lot of these patients prior to transplant, and it’s hard to convey how much goes into it [post transplant],” DeRespiris said. “You can explain what GVHD is and some of the [adverse] effects of the medication, but until the patient is really living it, I don’t think you can convey that [by] telling [them] about what [they] might experience or feel.”